New Mexico, 2005Tornadoes and Flash Flood in New Mexico, May 6, 2005
May 6, 2005 · NWS MAF · 9 events in 2 counties and zones
An isolated supercell thunderstorm explosively developed southwest of Carlsbad during the early evening of Friday the 6th. This storm produced giant hail up to the size of tennis balls and two tornadoes as it slowly propagated east-northeast across Eddy and Lea Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $965,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell thunderstorm explosively developed southwest of Carlsbad during the early evening of Friday the 6th. This storm produced giant hail up to the size of tennis balls and two tornadoes as it slowly propagated east-northeast across Eddy and Lea Counties. The most significant damage occurred in Carlsbad when very large hail disrupted the start of a "Relay for Life" cancer benefit where several hundred people were gathered outdoors. Thanks to early warnings, emergency management officials were able to get people attending the event to shelter indoors. Although no injuries resulted, the hail caused nearly a million dollars worth of damage to homes, businesses, and vehicles throughout the city.Storm spotters observed two tornadoes as the evolving high precipitation supercell tracked over rural areas of eastern Eddy County. The tornadoes were short-lived and remained over open range land near New Mexico State Highway 128.The supercell storm eventually dissipated as it approached Eunice in eastern Lea County during the late evening hours. Hail up to the size of half dollars was reported as the storm weakened just west of the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 6, 1:30 PM MST, 3 hours 39 minutes earlier.
Area forecast discussion, May 6, 1:30 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT FRI MAY 6 2005
.SHORT TERM...
WEAK UPPER LEVEL DISTURBANCES ON SOUTHWEST FLOW ALOFT WILL CONTINUE
TO MOVE ACROSS THE CWA IN THE SHORT TERM. THIS ALONG WITH A SURFACE
TROUGH/DRYLINE OVER THE WESTERN CWA CONTINUE TO AID IN THE
PRODUCTION OF SCATTERED SHOWERS AND THUNDERSTORMS OVER THE CWA THIS
EVENING. WITH THE SHARPENING DRYLINE OVER THE WESTERN CWA...BULK
SHEAR VECTORS OF 40 KTS AND CAPES OF NEAR 2000 J/KG IN THE VICINITY
OF THE DRYLINE...ISOLATED SEVERE STORMS COULD DEVELOP NEAR THE
DRYLINE LATE THIS AFTERNOON AND THIS EVENING. WILL LEAVE WIDELY
SCATTERED THUNDERSTORMS IN THE FORECAST FOR THIS EVENING WITH
ISOLATED ACTIVITY EXPECTED OVER WESTERN AREAS LATER TONIGHT. THE
DRYLINE WILL STAY IN THE EXTREME WESTERN AREAS OF THE CWA
TONIGHT...THEREFORE MILD NIGHTTIME TEMPERATURES AND RELATIVELY HIGH
DEWPOINTS CAN BE EXPECTED.
.LONG TERM...
FOCUS SHIFTS TO A SEVERE CONVECTIVE THREAT ACROSS THE EASTERN CWFA
SATURDAY. A SURFACE DRYLINE WILL SHARPEN OVER WESTERN ZONES DURING
THE MORNING HOURS AND MIX EAST...REACHING ROUGHLY A GAIL...GARDEN
CITY...BAKERSFIELD...TO SANDERSON LINE BY MID AFTERNOON. MLCAPES
BETWEEN 1500-2000 J/KG ARE EXPECTED ALONG WITH 0-6KM SHEAR MAGNITUDES
OVER 20 M/S. CONVECTIVE INITIATION IS EXPECTED AROUND 2000 UTC
OVER NORTHEASTERN ZONES...THEN EVENTUALLY DOWN ALONG THE DRYLINE BY
LATE AFTERNOON AS CONVECTIVE TEMPERATURES ARE EXCEEDED. WHILE THE
OVERALL MIX OF BUOYANCY AND KINEMATICS FAVOR 3D SUPERCELLS...THE
TORNADO THREAT APPEARS MINIMAL AS FORECAST LCLS ARE FAIRLY HIGH
(CA. 1800 M AGL) AND SUBCLOUD HELICITY IS NOT IMPRESSIVE (CA. 100
J/KG). CONSEQUENTLY WE EXPECT THE SIGNIFICANT THREATS TO BE HAIL
AND HIGH WINDS...IN THAT ORDER. COVERAGE WILL REMAIN LOW...WITH AT
MOST 30 POPS EXPECTED OVER THESE AREAS.
LATER SATURDAY EVENING...THE DRYLINE BEGINS TO RETREAT TOWARD
THE WEST AS THE PBL DECOUPLES AND LOW LEVEL WINDS BEGIN TO BACK IN
THE DRY AIR. AS INDICATED VIA Q VECTOR AND IPV PROGS BETWEEN 08/0000
UTC AND 08/0600 UTC...DYNAMICAL FORCING WILL INCREASE OVER THE
PERMIAN BASIN AS A SHORTWAVE TROUGH APPROACHES FROM THE WEST.
CONSEQUENTLY WE WILL EXPAND THE SEVERE THREAT TO THE NORTHWEST
SATURDAY EVENING AND INCREASE POPS SLIGHTLY. AS IS THE CASE FOR
THE AFTERNOON CONVECTION...HAIL AND HIGH WIND ARE THE LIKELY THREATS
FROM THIS CONVECTION. HOWEVER...THE THREAT OF TORNADOGENESIS MAY
INCREASE SATURDAY EVENING CONDITIONAL UPON LOWERING LCLS AND IF
SUPERCELLS CAN TAP SUBCLOUD VORTICITY ALONG ANY BOUNDARIES LAID DOWN
FROM CONVECTION EARLIER IN THE DAY.
THEREAFTER...A SLOSHING DRYLINE SETUP REMAINS LIKELY THROUGH NEXT
WEEK. WE WILL REMAIN IN SOUTHWESTERLY FLOW ALOFT. TIMING OF
INDIVIDUAL SHORTWAVE TROUGHS TRANSLATING OUT OF THE MEAN WESTERN
CONUS LONGWAVE TROUGH IS PROBLEMATIC...AND PRECISE POSITIONING OF
THE DRYLINE AT SYNOPTIC TIMESCALES IS FOLLY. IT DOES APPEAR THAT
DRYLINE MIXING WILL REACH THE FAR EASTERN CWFA DURING THE AFTERNOON
AND THAT WE WILL BEGIN TO SEE AN INCREASINGLY HOSTILE ENVIRONMENT AS
THE EML INCREASES. THE PREVIOUS FORECAST OF LOW ORDER POPS ACROSS
THE EAST LOOKS REASONABLE AT THIS POINT IN TIME AND HAVE MAINTAINED
FOR THE MOST PART. TEMPERATURES WILL REMAIN NEAR SEASONABLE NORMS
THROUGH THE END OF THE NEXT WORK WEEK. WILL HAVE TO KEEP AN EYE ON
A FRONT FORECAST TO APPROACH THE AREA THURSDAY. FOR NOW HAVE KEPT IT
TO OUR NORTH BUT THIS COULD CHANGE...THERBY AFFECTING SENSIBLE
WEATHER AND TEMPERATURES THURSDAY AND FRIDAY.
HAVE TO GIVE A NOD TO THE GFS AS IT APPEARS TO BE BETTER INITIALIZED
THIS MORNING. MAX AND MIN TEMPERATURE...DRYLINE...AND WIND GRIDS ARE
THUS WEIGHTED STRONGLY TO A MIX OF THE GFS AND GFS MOS GUIDANCE
VALUES WITH SOME WEIGHT GIVEN TO THE PREVIOUS FORECAST GRIDS. DID
HAVE TO INCREASE SURFACE DEWPOINTS ACROSS THE EAST EACH MORNING...
HOWEVER. SKY AND QPF GRIDS LOOKED FOR THE MOST PART ON TARGET AND
ONLY MINOR ADJUSTMENTS HERE WERE NEEDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 58 83 60 87 / 20 20 40 10
CARLSBAD NM 58 85 56 88 / 20 0 0 0
DRYDEN TX 61 88 66 89 / 10 20 30 10
FORT STOCKTON TX 61 88 61 87 / 20 10 20 0
GUADALUPE PASS TX 55 78 55 79 / 10 0 0 0
HOBBS NM 58 84 57 86 / 20 0 0 0
MARFA TX 50 80 49 81 / 10 10 0 0
MIDLAND INTL AIRPORT TX 61 84 60 87 / 20 20 30 0
ODESSA TX 61 85 60 87 / 20 10 30 0
WINK TX 62 93 60 93 / 20 10 20 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
54/70
Hazardous weather outlook, May 6, 1:15 PM MST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT FRI MAY 6 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072003-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
315 PM CDT FRI MAY 6 2005 (215 PM MDT FRI MAY 6 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL DEVELOP ALONG A DRY LINE OVER THE WESTERN
SECTIONS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO LATE THIS
AFTERNOON AND THIS EVENING. SOME OF THE THUNDERSTORMS COULD
BECOME SEVERE WEST OF A LINE FROM SEMINOLE TO WINK WITH LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS THE MAIN CONCERNS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER WEST TEXAS AND
SOUTHEAST NEW MEXICO ON SATURDAY AS THE DRY LINE BEGINS TO MOVE EAST.
SOME OF THESE STORMS MAY BECOME SEVERE SATURDAY AFTERNOON MAINLY
OVER THE EASTERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS.
THUNDERSTORMS WILL BE BACK IN THE FORECAST THE LATTER HALF OF NEXT
WEEK AS THE NEXT STORM SYSTEM APPROACHES THE AREA FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS OVER SOUTHEAST NEW MEXICO...THE TRANS PECOS...DAVIS
MOUNTAINS AND WESTERN PERMIAN BASIN WILL LIKELY BE NEEDED THIS
AFTERNOON. SPOTTER ACTIVATION MAY AGAIN BE REQUESTED OVER THE PERMIAN
BASIN...WESTERN LOW ROLLING PLAINS AND LOWER TRANS PECOS ON SATURDAY.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 6, 4:13 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT FRI MAY 6 2005
TXZ058-059-067-074-070000-
DAVIS/APACHE MOUNTAINS AREA TX-LOVING TX-REEVES COUNTY AND UPPER
TRANS PECOS TX-WARD TX-
613 PM CDT FRI MAY 6 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR REEVES...SOUTHWESTERN LOVING
AND WARD COUNTIES.
AT 609 PM CDT...NATIONAL WEATHER DOPPLER RADAR DETECTED SEVERAL
THUNDERSTORMS DEVELOPING OVER THE UPPER TRANS PECOS REGION. THE
STRONGEST STORM WAS LOCATED 5 MILES SOUTH OF TOYAH MOVING NORTHEAST
AT 35 MPH. THIS STORM WILL MOVE ALONG INTERSTATE 20 TOWARDS PECOS BY
645 PM CDT.
STORMS ARE INCREASING IN INTENSITY. A FEW STORMS MAY BECOME SEVERE
ACROSS THIS REGION IN THE NEXT 1 TO 2 HOURS. CONDITIONS ARE
FAVORABLE FOR LOCALIZED DAMAGING WINDS AND LARGE HAIL. STAY ALERT TO
THE LATEST WEATHER INFORMATION AND MONITOR FOR POSSIBLE WARNINGS.
Special weather statement, May 6, 4:43 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT FRI MAY 6 2005
NMZ027-028-070045-
EDDY COUNTY PLAINS NM-GUADALUPE MOUNTAINS OF EDDY COUNTY NM-
543 PM MDT FRI MAY 6 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR EDDY COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF WHITES CITY AT 543
PM MDT...MOVING NORTHEAST AT 30 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY...INCLUDING LOCALLY DAMAGING WINDS AND PERHAPS LARGE HAIL.
PEOPLE IN EDDY COUNTY...INCLUDING THE CITY OF CARLSBAD...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.
Event by event
5 hail, 2 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, Eddy
- When
- May 6, 5:09 PM MST to 5:14 PM MST
- Where
- Eddy County, 4 mi SW of Carlsbad
- Measured
- 1.75 in hail
- Property damage
- $700,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.383, -104.283
A large swath of penny to golfball size hail affected the area from four miles southwest of Carlsbad, northeastward over the city, to approximately six miles east-southeast along New Mexico State Highway 128. Widespread damage to homes and businesses, including roof damage as well as broken windows and skylights, was reported. Additionally, many vehicles were damaged, including 200+ cars at two Carlsbad dealerships.
Hail, Eddy
- When
- May 6, 5:14 PM MST
- Where
- Eddy County, 4 mi S of Carlsbad
- Measured
- 2 in hail
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.367, -104.233
Hen egg size hailstones mixed with smaller hail just south of downtown Carlsbad. Storm spotters and local officials reported damage to area vehicles and homes.
Hail, Eddy
- When
- May 6, 5:22 PM MST
- Where
- Eddy County, 1 mi S of Carlsbad
- Measured
- 2.5 in hail
- Property damage
- $150,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.400, -104.233
Golfball hail with sporadic tennis ball size hailstones were reported in Carlsbad. Several skylights were broken and vehicles were damaged along the Pecos River just south of the downtown area.
Flash Flood, Eddy
- When
- May 6, 5:32 PM MST to 7:30 PM MST
- Where
- Eddy County, Carlsbad
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.417, -104.233
Storm spotters and emergency management officials reported that flash flooding resulted in six to eight inches of rapidly running water flowing through several streets in the southern parts of Carlsbad. San Jose Boulevard was rendered impassable by the flood waters.
Thunderstorm Wind, Eddy
- When
- May 6, 6:02 PM MST
- Where
- Eddy County, 9 mi SE of Carlsbad
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.317, -104.117
A spotter reported that several utility poles were blown down by thunderstorm winds along U.S. Highway 285 southeast of Carlsbad.
Tornado, Eddy
- When
- May 6, 6:18 PM MST to 6:19 PM MST
- Where
- Eddy County, 19 mi ESE of Carlsbad
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 200 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.317, -103.933
A Skywarn Spotter observed the first of two tornadoes in eastern Eddy County. The tornado was described as being "fairly wide" and was located in open range land near New Mexico State Highway 128. No damage resulted from the tornado.
Tornado, Eddy
- When
- May 6, 6:26 PM MST
- Where
- Eddy County, 21 mi ESE of Carlsbad
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 75 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.300, -103.900
A Skywarn Spotter observed a second tornado in open range land along New Mexico State Highway 128 in eastern Eddy County. This tornado was relatively small and short-lived. No damage was reported.
Hail, Eddy
- When
- May 6, 6:45 PM MST to 6:50 PM MST
- Where
- Eddy County, 23 mi ESE of Carlsbad
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.283, -103.867
Storm spotters reported ping pong ball size hail along New Mexico Route 128 and near the Department of Energy WIPP Site in eastern Eddy County.
Hail, Lea
- When
- May 6, 8:04 PM MST to 8:06 PM MST
- Where
- Lea County, 9 mi W of Eunice
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.433, -103.300
Quarter to half dollar size hail was reported by law enforcement officials and storm spotters along New Mexico State Highway 176 west of Eunice to Oil Center.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Idaho, May 6, 2005$2.0 million · 2 events
- Flash Flood and Hail in Iowa, May 6 to 7, 2005$85,000 · 1.75 in hail · 15 events
- Tornadoes and Hail in Wisconsin, May 6, 2005$100,000 · F0 · 7 events
- Tornado in Colorado, May 6, 20051 injured · $20,000 · F1 · 1 event
- Lightning Strikes in Michigan, May 6 to 7, 2005$65,000 · 2 events
- Flash Flooding in South Dakota, May 6 to 7, 2005$50,000 · 2 events
- Flash Flood in Idaho, May 6, 2005$50,000 · 1 event
- Tornado and Hail in Wisconsin, May 6, 2005$2,000 · F0 · 21 events
- Hail in Colorado, May 6, 20051.75 in hail · 13 events
- Hail in Nebraska, May 6, 2005$1,000 · 1.5 in hail · 10 events
- Storm Surge and Damaging Winds in North Carolina, May 6, 200569 kt wind · 10 events
- Hail in Kansas, May 6, 20051.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451337, 5451338, 5451339, 5451345, 5451340, 5451343, 5451344, 5451341, 5451342.